Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS JSJ
NWS JSJ issued this flash flood warning at May 6, 2024, 3:26 PM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 3:26 PM CDT (20:26 UTC)
- Expired
- May 6, 2024, 5:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 86 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:00 PM CDT | FLASH FLOOD | 2 Nne Sabana Grande, PR | PR 364 near quebrada Tita impassable due to creek out of its banks. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
788
WGCA52 TJSJ 062026
FFWSJU
PRC121-153-062230-
/O.NEW.TJSJ.FF.W.0024.240506T2026Z-240506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
426 PM AST Mon May 6 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Sabana Grande and Yauco...
* Until 630 PM AST.
* At 426 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms. Mudslides.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1808 6698 1814 6697 1815 6691 1815 6690
1815 6689 1814 6687 1814 6686 1816 6685
1816 6682 1815 6682 1815 6680 1800 6684
1801 6687 1802 6688 1802 6689 1802 6691
1804 6698
FLASH FLOOD...RADAR INDICATED
$$
DS1 follow-up statement
596
WGCA72 TJSJ 062222
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
622 PM AST Mon May 6 2024
PRC121-153-062232-
/O.EXP.TJSJ.FF.W.0024.000000T0000Z-240506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sabana Grande PR-Yauco PR-
622 PM AST Mon May 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST THIS EVENING FOR
SABANA GRANDE AND YAUCO COUNTIES...
The heavy rain has ended. However, please continue to heed remaining
road closures.
&&
LAT...LON 1808 6698 1814 6697 1815 6691 1815 6690
1815 6689 1814 6687 1814 6686 1816 6685
1816 6682 1815 6682 1815 6680 1800 6684
1801 6687 1802 6688 1802 6689 1802 6691
1804 6698
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:08 PM CDT, 18 minutes earlier.
Area forecast discussion, May 6, 3:08 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service San Juan PR 408 PM AST Mon May 6 2024 .SYNOPSIS...Abundant moisture and increasing instability from an approaching mid-to-upper-level trough will maintain a wet and unstable weather pattern during the next few days. Due to the soil saturation and the much above- normal streamflows along PR's principal rivers, any period of moderate to heavy rains may result in sudden urban and small stream flooding to localized flash floods and mudslides near areas of steep terrain. Additionally, due to the high moisture content, above-normal heat indices surpassing 102 degrees Fahrenheit. && .SHORT TERM...Today through Wednesday... Doppler radar indicated showers developed early this morning over northeastern Puerto Rico. As the day progressed, shower development was gradually observed downwind from the local islands, and around 10 AM AST, convective development began over central Puerto Rico and downwind from El Yunque National Forest. By noon, shower activity intensified and spread across most Puerto Rico. So far, radar estimates recorded around 3 to 5 inches of rain in and around Coamo, Adjuntas, San German, Jayuya, and Morovis. During this time, various Flood Advisories and one Flash Flood Warning for Coamo were issued. High temperatures have been in the mid 80s to lower 80s across most coastal sites. Winds were generally easterly with sea breeze variations at 10-15 mph, but gusty of up to 20-25 mph near the shower and thunderstorm activity. The wet pattern will persist during the forecast period, with precipitable water values holding at above-normal moisture levels around 2.0 to 2.4 inches. While an eastward moving high pressure will maintain light to moderate east to east-northeast winds at 5-15 mph at lower levels, conditions aloft will remain favorable for deep convective development with a weak trade wind cap inversion and the passage of an upper-level trough Tuesday into Wednesday. This wet and unstable scenario will not only support an active weather pattern, but the expected slow-moving showers will likely support an elevated flooding risk. Since soils are saturated and river streamflows are running much above normal, any period of moderate to locally heavy rain could lead to dangerous flooding impacts, as well as sudden mudslides and landslides in areas of steep terrain. For tonight, prolonged showers and isolated thunderstorms following the afternoon convection will continue to affect mainland Puerto Rico through the evening hours. As the night progresses, the shower and isolated thunderstorm activity will shift to the local waters and coastal areas of northern and eastern Puerto Rico, Vieques, Culebra, and the U.S. Virgin Islands. With the proximity and then passage of an upper-level trough, weather conditions will likely deteriorate Tuesday into Wednesday. Based on the model guidance, an increase in shower and thunderstorm activity is expected throughout the period, with peak activity likely on Tuesday afternoon and around midnight on Wednesday, when mid-level temperatures will drop to around -8 degrees Celsius and precipitable water values will peak around 2.3-2.4 inches. For that reason, we encourage residents and visitors to remain weather-aware and informed about these potential hazards and to monitor the forecast for future updates. Temperature-wise, a warm trend will continue, with daytime high temperatures ranging between the upper 80s to lower 90s along the coastal/urban areas and in the upper 70s to low 80s along the higher terrains. Combined with above-than-normal moisture, heat indices may exceed 102 degrees Fahrenheit across coastal areas of Puerto Rico and the local islands, as well as other urban areas. .LONG TERM...Thursday through Monday FROM PREV DISCUSSION... /issued 402 AM AST Mon May 6 2024/ The mid to upper-level trough will continue moving away from the region on Thursday, leaving the islands in a less favorable position for organized convection. A mid to upper-level ridge will try to build over the Northeast Caribbean Friday into the weekend, which may further decrease local instability, potentially bringing relief from the current weather conditions. At the surface, GFS Total Precipitable Water guidance suggests values returning to the typical values for this time of year from Thursday onward. However, patches of increased moisture may arrive occasionally. Regardless of whether we observe a mixture of sunshine and clouds each day, strong afternoon convection could develop due to local effects and sea breeze variations each day. Additionally, due to the atypical high sea surface temperature, the advection of a cooler air mass across the warmer waters may result in frequent nighttime showers, reaching the windward sections each night. Temperature-wise, combining high moisture content with the typical upper 80s to low 90s maximum air temperatures will result in heat indices between 100-107 Fahrenheit or even higher, especially during the daily maximum heating, across the USVI and PR's urban and coastal areas where no significant rain is observed. && .AVIATION... (18Z TAFS) The potential for VCTS and showers will continue across most sites, promoting MVFR to brief IFR conditions, especially across PR terminals through 06/23Z. VCTS/VCSH are likely across all sites through the rest of the period. E to NE surface winds at 10-15 kts, and then becoming lighter and more variable after 05/23Z && .MARINE... A surface high-pressure building across the Western Atlantic will push a surface trough further east away from the Northeast Caribbean, promoting light to moderate trade winds. From late Tuesday night onward, pulses of northeasterly swell will spread across the regional waters. Afternoon convection may result in strong thunderstorms across the coastal sections of northern and western PR each day. Increasing shower and thunderstorm activity is likely on Tuesday and Wednesday. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...OMS/RC/DSR LONG TERM....ICP AVIATION...RC/DSR PUBLIC...RC/RVT
Hazardous weather outlook, May 6, 3:49 AM CDT, 11 hours 37 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 444 AM AST lunes 6 de mayo de 2024 AMZ711>745-PRZ001>013-070845- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 444 AM AST lunes 6 de mayo de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las islas y las aguas circundantes. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Índice de calor de 102-107 grados a través de sectores costeros y urbanos. Agotamiento por calor es posible con una exposición prolongada. .DÍAS DOS A SIETE...martes a domingo Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas variará entre moderado y alto la próxima semana desde el martes en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-070845- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 444 AM AST lunes 6 de mayo de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las aguas locales. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje a través de Santa Cruz. Las inundaciones urbanas y de riachuelos son posibles. .Calor Excesivo...Índice de calor de 102-107 grados a través de áreas urbanas y costeras. Agotamiento por calor es posible con una exposición prolongada. .DÍAS DOS A SIETE...martes a domingo Se espera que un patrón meteorológico húmedo e inestable persista hasta al menos mediados de la semana. Una serie de vaguadas promoverá tormentas eléctricas y lluvia excesiva a través del área, mejorando el potencial de inundaciones a través de las islas. El riesgo de corrientes marinas variará entre moderado y alto la próxima semana desde el martes en adelante. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Special weather statement, May 6, 2:37 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service San Juan PR
337 PM AST Mon May 6 2024
PRZ007-062000-
Ponce and Vicinity PR-
337 PM AST Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GUAYANILLA AND
YAUCO MUNICIPALITIES THROUGH 400 PM AST...
At 336 PM AST, Doppler radar was tracking a strong thunderstorm near
Guayanilla, moving southwest at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yauco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1813 6685 1810 6678 1801 6681 1803 6688
TIME...MOT...LOC 1936Z 024DEG 5KT 1808 6682
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DSLocal storm report, May 6, 3:05 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
405 PM AST Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Landslide 3 SW Morovis 18.30N 66.43W
05/06/2024 Morovis PR 911 Call Center
Landslide was reported at carr 155 ramal 567
towards Hacienda El Patrimonio. The road has
been reported as impassable.
&&
RVTLocal storm report, May 6, 3:08 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
408 PM AST Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Landslide 2 ENE Morovis 18.34N 66.38W
05/06/2024 Morovis PR Emergency Mngr
A landslide was reported at carr. 159 Barrio
Unibon Sector Gotay. Road is impassable.
&&
RVTLocal storm report, May 6, 3:19 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
419 PM AST Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Landslide 1 NE Coamo 18.10N 66.35W
05/06/2024 Coamo PR Emergency Mngr
Flash flooding reported on road 5556
Hacienda Santa Ana, sector Los Flamboyanes.
A family was reported as trapped.
&&
RVTLocal storm report, May 6, 3:24 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
424 PM AST Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Flash Flood 2 N Coamo 18.11N 66.36W
05/06/2024 Coamo PR Emergency Mngr
Carretera 556 impassable due to Rio Coamo
out of its banks.
&&
RVTThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:26 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 5, 7:41 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 6, 12:31 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:06 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:19 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 1:47 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| May 6, 1:49 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 6, 2:17 PM CDT | Flash Flood Warning | JSJ | 88 min | |
| May 6, 2:20 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 6, 2:37 PM CDT | Special Weather Statement | JSJ | 23 min | |
| May 6, 3:49 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| May 6, 4:13 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 6, 5:02 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| May 6, 5:17 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.